Press "Enter" to skip to content
Herbal medicines and foods using aconite, also known as wolfsbane and monkshood, can be deadly if improperly prepared.

Mass poisoning in Markham highlights wolfsbane risk

Reports of a mass poisoning event in Markham, Ontario, have sparked warnings about the dangers of aconite, a common medicinal plant which also goes by wolfsbane and monkshood.

According to social media reports, more than a dozen people presented to York-region hospitals after eating at a Markham restaurant. The patients allegedly tasted a bitter flavour in the food, followed by numbness and tingling in their faces and bodies, extreme nausea and vomiting, and cardiac arrhythmias and hypotension. Some reportedly required critical care.

York Region officials told CMAJ they are investigating the reports of poisonings but are unable to confirm the number of people hospitalized or the potential cause of the illness. (Update: The region’s medical officer of health has since confirmed that at least 12 people sought medical attention, four of whom remain in intensive care, and aconite poisoning is suspected.) 

According to the public health unit, “Individuals who ate any food from Delight Restaurant & BBQ, located at 1250 Castlemore Avenue, Unit 4 in the City of Markham, on Saturday, August 27, 2022, or Sunday, August 28, 2022, and who are feeling unwell should seek medical attention.”

The restaurant has closed and is cooperating with the investigation.

However, public health officials didn’t issue a public statement about the poisonings until hours after the first reports surfaced online and CMAJ requested information. Officials did not respond to questions about why they didn’t issue a warning sooner.

One Reddit poster noted that the poisonings resembled sodium channel toxicity – a life-threatening condition often linked to overdoses of tricyclic antidepressants. But according to David Juurlink, head of the clinical pharmacology and toxicology division at Sunnybrook Health Sciences Centre in Toronto, improperly prepared herbal ingredients may be to blame.

Aconitine, a highly toxic alkaloid produced by aconite and other plants in the Aconitum genus, works like a sodium channel opener, Juurlink explained. The influx of sodium through these channels and the delay in their repolarization can quickly lead to nausea, vomiting, diarrhea, ventricular arrhythmia, and death within hours.

In traditional Chinese medicine and some culinary uses, the roots of these plants are used after soaking and boiling to break down their toxic properties. However, larger than recommended doses or inadequate processing increases the risk of poisoning.

Known as the “Queen of Poisons,” aconite toxicity has been reported all over the world dating back to antiquity, although the best descriptions of poisonings from herbal soups and medicines come from China.

Earlier this year, two people in British Columbia were hospitalized after consuming sand ginger powder apparently contaminated with monkshood, another name for the plant.

“Aconite is bad news,” Juurlink tweeted. “Immediate medical attention is critical [and] treatment is mainly supportive. When in doubt or when managing these patients, contact your local Poison Centre immediately.”

Photo caption: jxfzsy/iStock via Getty Images

Comments are closed.